December 7, 2010 in Features

People’s Pharmacy: Drug interaction alerts often ignored

Joe And Teresa Graedon
 

In the United States, most law-abiding citizens don’t run red lights. They know that the traffic rules are there to protect everyone from accidents.

There’s also the fear factor. If a police officer catches you going through an intersection against the light, there is a hefty penalty.

Physicians often are faced with the equivalent of a red light when they write an electronic prescription. The software that they use on the computer or a hand-held PDA has been programmed to alert them to dangerous drug interactions.

Incompatible drug combinations contribute to 20 percent to 30 percent of adverse reactions to medications. For example, the heart rhythm regulator amiodarone can increase blood levels of the heart medicine digoxin. Without very careful monitoring, this could result in serious toxicity.

Patients who take an antidepressant such as sertraline (Zoloft) or fluoxetine (Prozac) should be warned not to take a triptan-type migraine medicine such as eletriptan (Relpax), rizatriptan (Maxalt) or sumatriptan (Imitrex).

The Food and Drug Administration has warned physicians that such a combination could result in serotonin syndrome. Symptoms include uncontrollable twitches or muscle contractions, shivering and tremor, sweating, agitation and confusion. People can go into coma or die as a consequence of serotonin syndrome.

When doctors see an interaction alert on their screen, what do they do? Some reconsider the prescription. But a study of physician behavior at six Veterans Affairs medical centers reveals some shocking shortcomings.

During the year that was under study, physicians ignored nearly 300,000 warnings. Almost three-quarters of these were for “critical drug-drug interactions” (American Journal of Managed Care, October 2007).

When doctors are asked why they override drug interaction notices, they frequently cite “alert fatigue.” They complain that they get too many false alarms in which the interaction does not result in any problems for the patient. As a result, they get into the habit of overriding many of the alerts they see, even those that could cause serious harm (Medical Care, December 2002).

Pharmacists are supposed to detect incompatible combinations of medications. They represent a safety net for prescribers. But they, too, may override interaction warnings on their computers.

Even when a pharmacist decides that an interaction needs further investigation before dispensing, she may run into a roadblock at the doctor’s office. Sometimes the physician fails to return a pharmacist’s call, or even several calls. This leaves the pharmacist and the patient in a quandary.

To assist patients in their quest for drug information, we have prepared a free Drug Safety Questionnaire for the pharmacist and physician to fill out. It can be downloaded from www.peoplespharmacy.com or requested with a self-addressed stamped envelope sent to: Graedons’ People’s Pharmacy (Dept. QH-3), P.O. Box 52027, Durham, NC 27717-2027.

Perhaps it’s time for prescribers and dispensers to stop overriding drug alerts. Just as drivers should not ignore yellow or red lights, physicians and pharmacists need to exercise caution when faced with potentially dangerous combinations.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email